Thunderstorm Wind, Polk
- When
- May 28, 2:50 PM EST
- Where
- Polk County, 2.36 mi NNW of Camp Ocoee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.110, -84.690
A few trees were reported down two miles east of Ocoee.
Limited convection developed across Central East and Southeast Tennessee in weak to moderate shear and instability environment at peak heating. Some flash flooding occurred due to slow storm movement.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Limited convection developed across Central East and Southeast Tennessee in weak to moderate shear and instability environment at peak heating. Some flash flooding occurred due to slow storm movement.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 28, 2:25 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 325 PM EDT THU MAY 28 2009 .SHORT TERM...(TONIGHT AND FRIDAY)... SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP ALONG THE MIDDLE TENNESSEE AND CUMBERLAND PLATEAU AHEAD OF A LOW PRESSURE TROUGH. STORMS IN THE EASTERN PORTIONS OF THE AREA HAVE REMAINED WELL BELOW SEVERE THRESHOLDS. MESOANALYSIS TOOLS CONTINUE TO INDICATE GOOD POTENTIAL FOR SEVERE THUNDERSTORMS FOR THE REST OF THE AFTERNOON...WITH MUCAPE AROUND 2000 J/KG. MID LEVEL DRY AIR AND STEEP LOW LEVEL LAPSE RATES SHOULD ENHANCE THE POTENTIAL FOR DAMAGING WINDS. WHILE DEEP SHEAR IS A RESPECTABLE 35 KTS...THE WIND PROFILE IS UNIDIRECTIONAL...SO HAIL AND DAMAGING STRAIGHT-LINE WINDS WILL BE THE MAIN THREATS. THE ZONE FORECAST WILL INCLUDE AN EVENING PERIOD TO ACCOUNT FOR THE GREATER COVERAGE OF STORMS BEFORE 00Z. THE SURFACE TROUGH SHOULD BE EAST OF THE AREA BEFORE MIDNIGHT...BUT THE COLD FRONT LAGS BEHIND. FROPA LOOKS TO BE AFTER MIDNIGHT...WHICH WILL SHIFT WINDS AROUND TO THE W-NW. HOWEVER SATELLITE IMAGERY SHOWS PLENTY OF MOISTURE BEHIND THE FRONT...SO EXPECT THAT MOSTLY CLOUDY SKIES WILL PERSIST INTO FRIDAY MORNING. WILL ALSO KEEP A CHANCE OF SHOWERS INTO FRIDAY MORNING WITH THE FROPA AND THE PASSAGE OF THE UPPER TROUGH AXIS. MOST OF THE AREA SHOULD BE DRY BY THE AFTERNOON...EXCEPT PERHAPS FOR A SLIGHT CHANCE OF A SHOWER IN THE NORTHEAST COUNTIES. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...COLD FRONT AND UPPER TROUGH SHOULD BE JUST EAST OF THE FORECAST AREA FRIDAY EVENING WITH DRYING TAKING PLACE AND DECREASING CLOUDINESS. TEMPERATURES SEVERAL DEGREES COOLER AS WELL WITH LOWS IN THE 50S AND UPPER 40S HIGHEST ELEVATIONS. SATURDAY STARTS OUT MOSTLY SUNNY BUT WEAK SYSTEM IN NW UPPER FLOW COULD BRING A FEW SHOWERS LATE IN THE DAY AND SATURDAY EVENING TO FIRST VA COUNTIES THEN EXTREME NORTHERN TN. SUNDAY ANOTHER WEAK IMPULSE WILL TRIGGER A FEW MORE SHOWERS AND THUNDERSTORMS. MONDAY AND TUESDAY BERMUDA HIGH STRENGTHENS OVER THE SOUTHEAST WITH ISOLATED SHOWERS AND THUNDERSTORMS AT THE HIGHER ELEVATIONS IN THE AFTERNOON AND EVENINGS. WEDNESDAY THROUGH THURSDAY A COLD FRONT WILL MOVE INTO THE OHIO VALLEY INCREASING THE MOISTURE AND THUNDERSTORM CHANCES ACROSS THE FORECAST AREA. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 65 80 58 85 60 / 40 20 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 63 78 57 83 59 / 50 20 10 10 10 OAK RIDGE, TN 64 79 56 83 59 / 40 20 10 10 10 TRI CITIES AIRPORT, TN 61 77 52 81 54 / 60 30 10 10 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/TD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 505 AM EDT THU MAY 28 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-290915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 505 AM EDT THU MAY 28 2009 /405 AM CDT THU MAY 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL TRACK ACROSS THE SOUTHERN APPALACHIAN REGION TODAY AND TONIGHT...WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING WITH IT...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING... WITH THE POSSIBLY OF STRONG DAMAGING WINDS...HAIL...LOCALLY HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DEEP MOISTURE AND DAYTIME HEATING WILL CONTINUE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ON FRIDAY. A FEW STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING... PRODUCING THE POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. GH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1215 PM EDT THU MAY 28 2009 NCZ060-281715- CHEROKEE- 1215 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING NORTHERN CHEROKEE COUNTY... AT 1214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF MURPHY...MOVING EAST AT 15 MPH. THIS STORM WILL BE NEAR... ANDREWS BY 1250 PM EDT. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1233 PM EDT THU MAY 28 2009 NCZ060-281730- CHEROKEE- 1233 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING SOUTHERN CHEROKEE COUNTY... AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MCCAYSVILLE...MOVING EAST AT 10 MPH. THIS STORM WILL BE AFFECTING AREAS IN SOUTHERN CHEROKEE COUNTY NEAR THE GEORGIA BORDER. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 146 PM EDT THU MAY 28 2009 TNZ099-100-281845- BRADLEY-HAMILTON- 146 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING BRADLEY AND HAMILTON COUNTIES... AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF HARRISON...MOVING EAST AT 15 MPH. PEOPLE IN BRADLEY AND HAMILTON COUNTIES...INCLUDING THE CITY OF CLEVELAND...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 213 PM EDT THU MAY 28 2009 TNZ035-036-067-281915- ANDERSON-MORGAN-ROANE- 213 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING ANDERSON...MORGAN AND NORTHERN ROANE COUNTIES... AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WARTBURG...MOVING EAST AT 15 MPH. THIS STORM WILL AFFECT LOCATIONS NEAR... WARTBURG OLIVER SPRINGS ROSEDALE PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 248 PM EDT THU MAY 28 2009 TNZ099-100-281945- BRADLEY-HAMILTON- 248 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING BRADLEY AND HAMILTON COUNTIES... AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF MADISONVILLE. THIS STORM WAS NEARLY STATIONARY. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 309 PM EDT THU MAY 28 2009 TNZ068-084>086-282015- LOUDON-MCMINN-MEIGS-NORTHWEST MONROE- 309 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING LOUDON...MCMINN...MEIGS AND MONROE COUNTIES... AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SWEETWATER...MOVING EAST AT 15 MPH. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS THUNDERSTORM. ANY FURTHER STRENGTHENING OF THIS STORM MAY REQUIRE ISSUANCE OF A WARNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA. MJB
The Northeast Alabama radar (KHTX), 128 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
3 thunderstorm wind, 2 flash flood. Local standard time, as filed.
A few trees were reported down two miles east of Ocoee.
Several trees were reported down.
Flash flooding occurred with the intersection of Jack Evans road and Minnis Avenue closed due to several inches of water over the roads.
One tree was reported down on Sugarloaf Road.
Flash flooding was occurring with a large section of highway 58 flooded and under water with around two feet of water over the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171384, 171385, 262543, 171390, 262544.